Kansas, 2017

Hail in Kansas, April 25, 2017

April 25, 2017 · NWS ICT · 3 events in 3 counties and zones

A couple of marginally severe thunderstorms produced some quarter-sized hail in Chautauqua, Elk and Montgomery Counties in the evening. There were only 3 reports, one in each county and each 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of marginally severe thunderstorms produced some quarter-sized hail in Chautauqua, Elk and Montgomery Counties in the evening. There were only 3 reports, one in each county and each 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 5:24 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 25, 5:24 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Tue Apr 25 2017

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Tue Apr 25 2017

Water vapor imagery shows shortwave energy digging over the
southern Rockies and will be moving out over the central/southern
high Plains late this afternoon/early this evening. Strong cold
front currently stretches along the Kansas Turnpike and will
continue tracking southeast.

Storms are expected to develop along the front as it moves east of
the Turnpike. We currently remain capped over se KS and will
likely take strong convergence along the front to get storms to
pop. Still thinking that after 4pm and likely closer to 5-6pm
should the most likely time for initiation. Should be plenty of
instability and effective shear for severe storms with large hail
and damaging winds the main threats. Majority of convection
should be southeast of the forecast area by midnight with some
additional showers also possible further west over the remainder
of central and south central KS.

By 12z Wed, cold front will extend through the Ozark region with
only far SE KS still having a chance for a few storms with this
chance east of the area by early Wed afternoon. The bigger story
Wed will be much cooler temps with highs expected to be 10-15
degrees below normal with gusty nw winds. Will maintain some
patchy frost over central KS late Wed night into early Thu morning
as lows fall into the mid 30s.

Pattern will remain very active as yet another piece of energy
moves out of the central Rockies and into the Plains by Thu
afternoon. This will increase rain chances from west to east Thu
afternoon into Thu evening with much of the area at least getting
some light rain. Best chances for rain on Fri will be generally
along and north of I-70...closer to the better upper dynamics.

.LONG TERM...(Friday night through Tuesday)
Issued at 251 PM CDT Tue Apr 25 2017

More robust shortwave is expected to dig over the southern high
Plains Fri night into Sat morning. 850-700mb moisture transport
will ramp up with an extremely moist airmass over the southern
Plains. PW values will be approaching 2 inches across eastern OK
into the Ozark region where heavy rain and flooding will be the
main threat. Some of this may skirt far SE KS, but it appears the
bigger impacts will be east and south of our forecast area Fri
night through Sat night. Sunday, central and eastern KS will be
in the cold wrap around precip area of the departing system with
well below normal temps anticipated for Sun-Sun night. Should
finally see more seasonal temps by Mon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Apr 25 2017

A cold front stretched from the Flint Hills, southwestward to
central Oklahoma early this evening. Expecting linear bands of
strong-severe storms to develop along the front this evening, as
the boundary pushes slowly southeastward. This activity will
threaten the CNU terminal with potential strong-severe wind gusts
and hail. Scattered post-frontal showers are expected in
central/south-central Kansas tonight, with a few showers lingering
in southeast Kansas Wednesday. MVFR ceilings are progged to
develop southward into the region tonight in a cold air advection
pattern. At least a small period of IFR appears likely at CNU
during the early morning hours. Subsidence should allow for
clearing in central/south-central Kansas Wednesday, with stratus
lingering in the southeast for most or all of the day. Gusty
northerly winds can be expected behind the front tonight into
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  57  39  61 /  40  20  10  30
Hutchinson      41  56  37  60 /  40  20  10  30
Newton          42  55  37  59 /  40  20  10  30
ElDorado        43  55  38  60 /  50  30  10  30
Winfield-KWLD   45  55  39  63 /  40  30  10  20
Russell         37  56  35  58 /  30  10   0  40
Great Bend      37  58  36  59 /  30  10   0  30
Salina          40  55  36  59 /  30  20  10  40
McPherson       40  56  36  59 /  40  20  10  30
Coffeyville     51  56  39  64 /  70  60  30  10
Chanute         49  54  39  62 /  70  50  30  20
Iola            48  53  38  62 /  70  50  30  20
Parsons-KPPF    50  55  39  63 /  70  50  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JMC
Hazardous weather outlook, Apr 25, 2:52 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Tue Apr 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Tue Apr 25 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail as large as ping pong
balls and 60 to 70 mph winds are possible across Southeast Kansas
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may continue in Southeast Kansas Wednesday
morning but are not expected to be strong or severe.

Patchy frost will be possible over parts of central Kansas late
Wednesday night into early Thursday morning.

There'll be several periods of thunderstorms from Thursday afternoon
onward. Although, widespread strong or severe storms are not
expected, heavy rain and potential flooding will be possible over
southeast Kansas Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but we would
appreciate any severe weather reports over southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Apr 25, 5:51 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT TUE APR 25 2017

KSZ098-260015-
Chautauqua KS-
651 PM CDT TUE APR 25 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 715 PM CDT

* At 650 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
  moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3717 9653 3730 9652 3730 9597 3700 9621
      3700 9653
TIME...MOT...LOC 2350Z 218DEG 36KT 3705 9642

KLEINSASSER

The radar

The Tulsa radar (KINX), 124 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chautauqua

When
April 25, 6:16 PM CST to 6:17 PM CST
Where
Chautauqua County, 3.58 mi WSW of Hale
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -96.080

This was a delayed report received via Face Book.

Hail, Elk

When
April 25, 6:30 PM CST to 6:31 PM CST
Where
Elk County, 3.45 mi S of Moline
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -96.300

This was also a delayed report received via Face Book. The time of the event was estimated from radar.

Hail, Montgomery

When
April 25, 6:50 PM CST to 6:51 PM CST
Where
Montgomery County, 3.53 mi SE of Elk City
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -95.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687720, 687721, 687722.